Nitro and Sildenafil?

  1. If a patient is administered Nitro while they have recently taken Sildenafil what may be the result of this co-administration?
    •  
  2. 7 Comments

  3. by   CritterLover
    potentially fatal hypotension, according to my drug book

    it inhibits the enzyme that breaks down cgmp. cgmp produces smooth muscle relaxation. so adding ntg to it would have an overdose-like effect.
  4. by   Wise Woman RN
    Stroke
  5. by   Larry77
    Quote from Wise Woman RN
    Stroke
    Never heard of Stroke as a potential SE...Hypotension yes...
  6. by   caldje
    both drugs exert their therapeutic effect by causing vasodilation. one produces more cGMP (nitro) and one prevents cGMP from breaking down (viagra). cGMP activates a protein that changes calcium levels in the cytoplasm of smooth muscle cells. The low calcium level causes the smooth muscle of the vessels to relax. That smooth muscle relaxtion causes vasodilation. that is what we are looking for when treating angina or a heart attack where the ammount of blood coming to the heart can eb too much for the heart to handle so we dilate the vessels to decrease the ammount of blood going to the heart. It can also be good when someone cannot get an erection because an erection happens when the penis is engorged with blood (a function of vasodilation). Giving two drugs that cause vasodilation, one that PRODUCES more cGMP and one that prevents all of that cGMP from being broken down means that we get a synergistic effect. That means that using one is ok, using the two seperately is ok, but put together they are much worse than by themselves. What happens then is the vessels dilate too much and the person goes into shock because there is not enough blood being passed through the heart and lungs to supply the body's tissue with their needs. The heart responds by beating even faster and working even harder and needing more oxygen to help it work harder which, as you know, can be a very bad thing when someone is having angina or a heart attack (LACK of oxygen to the heart) which is why we would be giving nitro in the first place. hope this helps.

    PA-S
    Last edit by caldje on Jan 15, '07
  7. by   Wise Woman RN
    I cared for a patient that took both... blood pressure dropped to a level that the brain wasn't perfused... stroke ensued.
  8. by   Larry77
    Quote from Wise Woman RN
    I cared for a patient that took both... blood pressure dropped to a level that the brain wasn't perfused... stroke ensued.
    OK....but the combination of meds caused the decreased BP which caused stroke which caused etc etc etc...

    I still wouldn't teach people that the combination would cause stroke...
  9. by   banbulance
    Thanks everyone for the help.
    I was thinking as well ....nitro is a vasodialator and so is sildenafil(viagra)..doesn't this overexhagerate this effect? Wouldn't you have extereme hypotension as the result?

    Just something I would think would happen...

close